Nebraska, 2021

Hail and Damaging Winds in Nebraska, July 9, 2021

July 9, 2021 · NWS CYS · 26 events in 5 counties and zones

3 inches in diameter and measured wind gusts up to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Active severe thunderstorm afternoon across the Panhandle on the 9th with large hail up to 4.3 inches in diameter and measured wind gusts up to 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 3:36 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 9, 3:36 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MDT Fri Jul 9 2021

.SHORT TERM...(Today through Saturday)
Issued at 411 AM MDT Fri Jul 9 2021

Key Messages:

1) SPC has a Slight Risk (level 2 of 5) for severe thunderstorms
over east central Wyoming and most of the Nebraska Panhandle.
Main threats with the strongest storms will be large hail,
potentially damaging winds, and heavy rainfall.

2) A Red Flag Warning is in effect for areas west of the Laramie
Range where the fuels are ready. Any fires that start will spread
quickly.

3) Saturday will be much cooler, drier, but still a little breezy.

Weather Discussion: The main areas to watch today will be east
central Wyoming and the northern to central Nebraska panhandle.
HiRes guidance has some showers and thunderstorms developing in
far southeast Wyoming around noon and moving east over the next
few hours, then a few stronger storms popping up near Platte and
Goshen counties after 3 PM MDT, this is when the main severe
threat begins. Both the HRRR and the NAM Nest are generally in
agreement in two waves of severe weather moving through the area
with the first one being in the 3 PM to 8 PM range and the second
one in the 9 PM to midnight range. Strong to severe storms are
still possible after midnight, but the severe potential decreases
with the cold front moving through with cool, stable air behind
it. The second wave looks to consist of multiple lines of storms
moving southeast through east central Wyoming and the northern to
central Nebraska panhandle. Looking at the ingredients for severe
storms, models are consistent in showing 0-6 km shear values
upwards of 60 knots and MUCAPE values of 2000-3000 J/kg, with
steep lapse rates. All these ingredients point to the possibility
of strong supercell storms producing very large hail. In addition,
with multiple rounds of precipitation passing through the main
area of interest, 1 to 2 inches of rain is likely with locally 3
inches possible.

While some showers still possible into the early Saturday morning
hours, overall Saturday appear to be cooler and drier thanks to
the cold front, but still a little breezy with wind gusts to 25
MPH possible.

.LONG TERM...(Sunday through Thursday)
Issued at 411 AM MDT Fri Jul 9 2021

Key Messages:

1) Sunday will be the start of a brief warming trend into Monday
with above normal temperatures and elevated fire weather conditions
these two days.

 2) Temperatures will drop back a few degrees Tuesday thru Friday
with increased afternoon shower/storm chances. Pattern favors
chances of at least isolated strong to severe storms during this
period so stay tuned next week.

Weather Discussion: Following the brief cool down Saturday as the
closed H5 low departs east, shortwave ridging will shift east across
WY in its wake Sunday and Monday. Sunday will likely be the driest
of the week as 0.3" to 0.6" PWATs range west to east under subsident
dynamics. Monday will be the warmest of the period as H7
temperatures range from +14C east to +20C west. Mid to upper 90s are
likely in the lower elevations of the High Plains and NE Panhandle,
with low 90s elsewhere. Winds will be light through the atmospheric
column overall and should preclude the need for fire headlines.
However, minimum relative humidity vales will fall into the teens
Sunday and moreso Monday for elevated to near-critical fire weather.

By Tuesday, a shortwave trough is advertised to come ashore and
swing across the Pacific NW to Montana mid-week. H5 pattern will
flatten in-between the trough north to the lower amplitude ridge
south - allowing embedded impulses to traverse the region for local
lift enhancement. Tuesday - Friday looks to be an active period of
diurnal showers/storms. Nuances of timing and available moisture
plus resultant instability will need to be monitored for strong to
severe storm potential. Likely Marginal severe risk categories
through much of next week with possibly of a few Slight Risk days.
Stay tuned through next week on day to day hazards and timing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1159 PM MDT Thu Jul 8 2021

VFR conditions across the region and expected to continue with
high to mid passing clouds and light and variable winds. Main
aviation focus will be on strong to severe scattered to numerous
SHRA/TSRA developing from a CYS to north LAR to DGW and spreading
east near TOR and the NE Panhandle this afternoon. SHRA/TSRA will
initiate near 20Z with the strongest storms 21-01Z and tops to
FL450. Strong surface winds in vicinity of storms is likely of
40-60 mph. Brief MVFR to IFR conditions could occur if airport is
directly impacted by +TSRA. Another round of SHRA/TSRA is likely
after this first one late evening Friday into Saturday morning
with KCDR, KBFF, and KAIA most likely impacted by this second
round and possibly KSNY too. Winds will shift to the north to
northeast behind the cold front passage into early Saturday
morning.

.FIRE WEATHER...
Issued at 405 AM MDT Thu Jul 8 2021

Well above normal temperatures expected today with humidities
dropping to 12 to 15% across Converse, Niobrara, Carbon, and
Albany counties and westerly winds gusting to 35 MPH ahead of a
cold front. Some shower and thunderstorm, likely dry thunderstorm,
activity possible with the cold front passage. Friday looks a
little bit cooler than Thursday, but for areas less impacted by
the cold front, specifically areas west of the Laramie Range,
humidities will remain 12 to 15% through the afternoon and evening
with winds gusting to 35 MPH. Saturday will be the coolest day
with higher humidity and weaker winds, but that relief is short-
lived as temperatures warm back up to well above normal with
humidity dropping to 12 to 20% Sunday into early next week.
However, winds are currently forecast to be relatively light and
variable with little to no thunderstorm activity expected.

&&

.FIRE WEATHER...
Issued at 411 AM MDT Fri Jul 9 2021

Above normal temperatures expected today with humidities dropping
to 12 to 15% across Carbon and Albany counties and westerly winds
gusting to 35 MPH ahead of a frontal passage. Some shower and
thunderstorm activity possible with the frontal passage. Saturday
will be the coolest day with higher humidity and weaker winds, but
that relief is short- lived as temperatures warm back up to well
above normal with humidity dropping to 12 to 20% Sunday into early
next week. Looking at next week, Monday, Thursday, and Friday
appear to be the days wit elevated to near- critical fire weather
conditions with humidity below 15% and winds gusting near 25 MPH
for Carbon and Albany counties. As a few shortwaves pass through
the region, afternoon thunderstorms are possible Tuesday through
Thursday, especially for far eastern Wyoming and the Nebraska
panhandle. Any fire weather headlines will be evaluated closer to
the dates.

&&

.HYDROLOGY...
Issued at 411 AM MDT Fri Jul 9 2021

Flash Flood potential on the Mullen burn scar today through next
Monday will be be none to limited. Risks will increase next Tuesday
through Friday as more showers and storms become possible across the
mountains. Storms today will be too far east and then after a cooler
drier day Saturday, warm and dry conditions occur Sunday and Monday.
Additional disturbances will occur Tuesday and beyond to support
more activity and higher moisture content.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for WYZ304-305-307-308.

NE...None.
&&

SHORT TERM...LK
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...LK
HYDROLOGY...JSA
Hazardous weather outlook, Jul 9, 3:43 AM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
443 AM MDT Fri Jul 9 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-101045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
443 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

SPC has issued a Marginal to Slight Risk for severe thunderstorms.
Scattered to numerous showers and thunderstorms this afternoon
into overnight hours with some thunderstorms being strong to
severe with gusty, erratic winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for hazardous weather is low.

.Spotter information statement...

Spotter activation may be needed.

WYZ105-111-112-114-115-101045-
Shirley Basin-Southwest Carbon County-Sierra Madre Range-
Snowy Range-Laramie Valley-
443 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated fire weather concerns through the afternoon for low
humidity and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-110-113-101045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
443 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Red Flag Warning in effect Friday from 11 AM MDT to 8 PM MDT for
gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106-116>118-101045-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
443 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 168 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

19 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Box Butte

When
July 9, 4:55 AM MST
Where
Box Butte County, 14.83 mi SW of Berea
Measured
4.3 in hail
Reported by
Trained Spotter
Coordinates
42.090, -103.220

Hail, Kimball

When
July 9, 2:20 PM MST
Where
Kimball County, 0.86 mi NE of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -103.880

Hail, Kimball

When
July 9, 2:29 PM MST
Where
Kimball County, Oliver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.230, -103.790

Hail, Sioux

When
July 9, 3:00 PM MST
Where
Sioux County, 4.62 mi NNE of Andrews
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.690, -103.690

Hail, Box Butte

When
July 9, 3:42 PM MST
Where
Box Butte County, 5.75 mi SW of Nonpareil
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.320, -103.270

Hail, Box Butte

When
July 9, 3:44 PM MST
Where
Box Butte County, 3.07 mi W of Hemingford
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.320, -103.130

Hail, Box Butte

When
July 9, 4:04 PM MST
Where
Box Butte County, 3.07 mi W of Hemingford
Measured
2.5 in hail
Reported by
Public
Coordinates
42.320, -103.130

Hail, Dawes

When
July 9, 4:10 PM MST
Where
Dawes County, 0.86 mi SW of Marsland
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
42.440, -103.310

Hail, Box Butte

When
July 9, 4:21 PM MST
Where
Box Butte County, 10.3 mi WSW of Nonpareil
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.320, -103.370

Hail, Box Butte

When
July 9, 4:34 PM MST
Where
Box Butte County, Alliance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Hail, Box Butte

When
July 9, 4:40 PM MST
Where
Box Butte County, 3.65 mi E of Berea
Measured
4.25 in hail
Reported by
Public
Coordinates
42.200, -102.910

Hail, Box Butte

When
July 9, 4:45 PM MST
Where
Box Butte County, Alliance
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Hail, Box Butte

When
July 9, 4:50 PM MST
Where
Box Butte County, Alliance
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Hail, Box Butte

When
July 9, 5:12 PM MST
Where
Box Butte County, 6.81 mi WNW of Letan
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
42.040, -103.070

Hail, Morrill

When
July 9, 5:19 PM MST
Where
Morrill County, 2.48 mi NE of Bonner
Measured
3.3 in hail
Reported by
Trained Spotter
Coordinates
41.960, -102.980

Hail, Morrill

When
July 9, 5:20 PM MST
Where
Morrill County, 3.08 mi E of Bonner
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.940, -102.960

Thunderstorm Wind, Sioux

When
July 9, 7:38 PM MST
Where
Sioux County, 5.24 mi SSW of Story
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.860, -103.980

Thunderstorm Wind, Sioux

When
July 9, 7:40 PM MST
Where
Sioux County, Harrison
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.690, -103.880

Hail, Dawes

When
July 9, 8:03 PM MST
Where
Dawes County, 3.77 mi SSW of (Cdr)chadron Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.790, -103.130

Hail, Dawes

When
July 9, 8:23 PM MST
Where
Dawes County, 4.86 mi SSW of (Cdr)chadron Airport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.780, -103.150

Spotter noted that their residence had broken windows as a result of the hail.

Thunderstorm Wind, Dawes

When
July 9, 8:28 PM MST
Where
Dawes County, 1.23 mi SE of (Cdr)chadron Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.080

Hail, Box Butte

When
July 9, 8:38 PM MST
Where
Box Butte County, 3.49 mi S of Nonpareil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.190

Thunderstorm Wind, Box Butte

When
July 9, 8:56 PM MST
Where
Box Butte County, 1.24 mi NW of Alliance
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.110, -102.890

Thunderstorm Wind, Box Butte

When
July 9, 9:00 PM MST
Where
Box Butte County, Alliance
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.100, -102.870

Thunderstorm Wind, Box Butte

When
July 9, 9:06 PM MST
Where
Box Butte County, 2.92 mi NE of Letan
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.050, -102.900

Observer noted golf ball size hail along with several tree limbs broken off into the street. In addition, construction fencing was observed wrapped around nearby vehicles with other materials blown from initial site.

Thunderstorm Wind, Box Butte

When
July 9, 9:07 PM MST
Where
Box Butte County, Alliance
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
42.100, -102.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962071, 962072, 962073, 962074, 962075, 962076, 962077, 962078, 962079, 962080, 962081, 962082, 962083, 962084, 962085, 962086, 962087, 962088, 962089, 962090, 962091, 962092, 962093, 962094, 962095, 962096.